This site is intended for health professionals only!

Published on 20 March 2008

Share this story:

Heparin contaminant identified

teaser

Health officials in the USA have identified a contaminant in batches of heparin which they have associated with 19 deaths.

The version of the blood thinner, which was marketed by Baxter International and produced in China, was recalled on 28 February.

FDA officials have confirmed that no further deaths have been recorded since the drug was withdrawn.

Dr Janet Woodcock, head of the FDA’s Centre for Drug Evaluation and Research, said the contaminant was oversulfated condroitin sulfate.

Condroitin sulfate is a natural compound that occurs widely and is used as a dietary supplement but the oversulfated version has not been widely studied.

Dr Woodcock said: “We cannot rule in or out whether this was accidentally or deliberately introduced into the product. We are investigating how it got in.”

The FDA said it has also started testing heparin that is imported into the US and Dr Woodcock said the agency feels “doctors and patients now can be confident that the product on the market has been tested and is safe”.

Copyright © PA Business 2008

FDA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: